• Jean Jean
    January 16, 2009
    Is there a good alternative to Seroquel for anxiety and agitation in an Altzheimer's patient ?
    Jean Jean
    January 16, 2009

    My mother is 94 and is moderately demented.  Her caregiver and psychiatrist recommended Seroquel and she's been taking it for several months.  I'm concerned about the side effects I've read about.  Is there a good alternative?  Without it she gets very anxious and often yells. 

                    Jean

    READ MORE

FROM OUR EXPERTS

  • Carol Bradley Bursack
    Health Guide
    January 20, 2009
    Carol Bradley Bursack
    Health Guide
    January 20, 2009

    Ativan (Lorazepam) is often used for anxiety and can work very well for many people. My dad had some terrible anxiety attacks and Ativan worked wonders. You never want to over medicate, but when anxiety is taking the quality out of life for the care receiver (and caregiver), something must be done. Ativan is just one idea, but you may want to check into it.a

    Carol


FROM OUR COMMUNITY

  • Connie Moore January 16, 2009
    Connie Moore
    January 16, 2009

    Hi my husband has alzheimers and is going through much of the same things. There are many medications they can give your mother. Sometimes you have to get agressive with the doctor and be very proactive with your mothers problem. There are many wonderful medications that help to calm them. Some are pills and some are faster acting creams that are applied to the skin that work swiftly. If I can help write me at texasrosem@yahoo.com My husband is numerous medications to calm him and they work really well. Please feel free to write I will help if you ask. Connie

    READ MORE
    • Dusty
      April 10, 2010
      Dusty
      April 10, 2010

      Hi Connie, All,

       

      I know that this is an old post, but I'd like to respond anyway.  Can you tell me, please, what are some of the meds your husband takes, Connie? 

       

      Others, what is your experience with Seroquel? 

       

      My mom has trouble not only with anxiety and agitation, but she is sometimes paranoid and gets very rude, demanding, loud and uncooperative, sometimes cursing.  She lived with my husband and me for nearly 5 years until we moved her to an assisted living facility.  She never really adjusted.  She is only calm in my presence.  She is currently receiving rehab for hip replacement surgery.  The trauma has caused a terrible deterioration in her Alzheimer's state. 

       

      Are there medications that help with this behavior besides the antipsychotics?  Without medication, she is up literally all night long.  In fact, that is why she fell and broke her hip. 

       

      I am at wit's end about the meds.  Zyprexa caused so many side effects, it was discontinued.  The hospital and nursing home, where she stayed temporarily for rehab, abused the benzos (lorazepam and temazepam) until she was experiencing terrible rebound anxiety, so they were discontinued.  She was on Trazadone when she fell, so that was discontinued.  Sertraline didn't help.  Divalproex sodium made her worse.  She is now getting mirtazapine (Remeron) at night to sleep, and Zalpelon (Sonata) if she wakes up too early and can't get back to sleep.  The problem is daytime agitation.  The doctor wants to give her Seroquel 25 mg at bedtime only, and stop everything else.  I hate to use another antipsychotic, but don't know what to do.

       

      Toni

      READ MORE
    • daughter
      December 26, 2010
      daughter
      December 26, 2010

      Hi Toni- I happened across your post, and since no one responded I will try. I am sorry for what you are going through.I am having similar problems. My mom gets very agitated and aggressive with her caregiver, and whe she is with me, it is directed towards me.  I am hesitant to use resperidone, since it affected her walking.  Some studies have shown Citalopram (an SSRI antidepressant )is equally effective for agitation as risperidone. My mom is on that, however it did not get rid of her episodes of agitation. Recently they were so bad, that I gave her o.5mg. of ativan, which worked well, however, when taken regularly, even at this low dose, caused her to have extreme lethargy, drowsiness and difficulty walking. It can sometimes have the opposite effect in people, callled a paradoxical effect, and I don't think it is a good idea for the elderly. There are also some suggestions of MELATONIN helping both agitation and sleep. But because they are precursors of seratonin, they probably should not be given with the SSRI antidepressants I mentioned above. There is good info on the alzheimers infopop site where people caring for their loved ones discuss every and all topics related to alzheimers. Check it out, it could help.

      READ MORE
You should know Answers to your question are meant to provide general health information but should not replace medical advice you receive from a doctor. No answers should be viewed as a diagnosis or recommended treatment for a condition. Content posted by community members does not necessarily reflect the views of Remedy Health Media, which also reserves the right to remove material deemed inappropriate.